What Causes Leg Pain in Diabetes?

Q: Hi, I am Peter 52 years old male with type 2 diabetes. My sugar level is OK, A1C is 7.3 and I do regular exercise. There is no other health issue. I don’t smoke or drink alcohol. My weight is 145 lbs and height is 5’7″. Still I have problem with my legs; they are thin. Sometimes I also get pain though I take aspirin every day. My cholesterol level is fine. Please guide me.
-By Peter

Reply:

Your HbA1C level is a bit high, it is desirable to have it below 6.

Leg pain in diabetes is due to two reasons

  • Diabetes induced neuropathy
  • Diabetes induced myopathy

In the former, nerves get affected by high blood sugar levels and slowly get damaged. Symptoms commonly experienced by patients suffering from this complication are-

  • tingling and numbness in the peripheries (legs and hands)
  • reduced sensations of touch in affected areas and pain in leg.

You haven’t mentioned any reduction in sensation or any numbness. So this is unlikely to be a cause of your leg pain.

Diabetes induced myopathy means slow degeneration of different muscle groups of the body due to increase blood sugar levels. In such cases, not only the leg muscles but other muscles of the body are also involved, like muscles of the face, hands etc.

The extent of damaged diabetes causes in ones body depends more on how old the disease is. If you have being having it since many years, it may have caused the above complications.

There is another possibility for your leg pain. It may be due to PAD (Peripheral arterial disease).

What Is Peripheral Arterial Disease?

As we age up, the fine arteries of our legs may get clogged by plaque formation. Plaque is formed by deposition of fat molecules over patches of inflammation in the vessels. This is commoner in people with history of smoking, high cholesterol levels, sedentary lifestyles, jobs requiring long sitting hours, history of alcohol intake and hypertension.

Due to clogging, the blood supply to the legs is hampered. Patient presents with symptoms like thinning of legs, loss of hair over legs and leg pain (especially on exertion).

PAD (leg atherosclerosis) is much more common in diabetics than others.

I would suggest you to get evaluated further. You can visit some surgeon and rule out the presence of any extent of PAD.

For details about making a diagnosis and treatment of leg atherosclerosis you can read here.

Take Care,

Buddy M.D.

Medical Advice (Q&As) on “What Causes Leg Pain in Diabetes?

  1. Arun

    I am a diabetic person. I am taking Glycinorms-m80 01 tablet per day ( ½ in the morning and ½ in the evening). My fasting glucose level is less than 100. Morning postprandial glucose level is about 160. But in night my postprandial glucose level is reach up to 270. Every day I am doing 01 hrs walking in evening (about 6 km)
    My question is why the night postprandial glucose level reaches max 270. Can I take the whole tablet in night? Please advice.

    Reply
    1. Buddy M.D. Post author

      Night control of sugar is definitely inadequate. You need to take one full tablet in the evening to manage the situation.

      Continue taking 1/2 the tablet in the morning.

      It is important for diabetic patients to keep a constant check over their blood sugar levels. Doses of medicines being taken are constantly adjusted on the basis of their blood sugar level.

      Treatment of diabetes is assessed on the basis of Hb A1C levels. This test is done every 3 months to see the improvement of the disease.

      Reply
  2. Ronella

    Hey there,

    Very often I tend to scratch my body, particularly my ANKLES. The thing is that I know itches when occurring for a long period are supposed to be irritating and painful and is an indication of an underlying problem, but this particular itch feels GREAT. I know it’s weird. I didn’t pay it much mind at first but it’s becoming more and more and I keep scratching my ankles like crazy. It feels good almost addicting but I don’t see any signs of wounds, infections, rashes. It always leaves my skin flushed pink. So am wondering what can cause this. Could it be when you have too much sugar in your blood?

    Reply
    1. Buddy M.D. Post author

      Yes, it may be an early sign of diabetes. It’s better to get your sugar levels checked up.

      The commonest cause for itching is dryness. Just assure that for ankles are well moisturized.

      Reply